Police: Narcan saved overdosing man’s life

A kit with naloxone, also known by its brand name Narcan, is displayed at the South Jersey AIDS Alliance in Atlantic City, N.J. on Wednesday, Feb. 19, 2014. An overdose of opiates essentially makes the body forget to breathe. Naloxone works by blocking the brain receptors that opiates latch onto and helping the body "remember" to take in air. (AP Photo/Mel Evans)

NEW BEDFORD, Mass. (WPRI) — The New Bedford Police Department says it used Narcan for the first time over the weekend and saved a man’s life.

Officer Jenna Touchette was called to a home on Hillman Street Saturday afternoon for the report of a man overdosing. She arrived with the Fire Department and was led to a 37-year-old male on the kitchen floor with a syringe near his body. Police said he was barely breathing and going into convulsions.

Officer Touchette assembled her Nasal Narcan Kit and Fire Lt. Peter Clark was able to administer the Narcan into the male’s nostrils. He immediately came out of his overdosing condition and was transported to St. Luke’s Hospital by ambulance for further evaluation.

Police say the quick actions and joint teamwork between both departments saved the man’s life.

Just last week, city officials announced plans to have all first responders trained to carry Narcan. New Bedford is one of several local communities battling a significant spike in accidental overdose deaths in 2014. Police in nearby Taunton said there have been ten deaths in 140 overdoses so far this year, while in Rhode Island 78 deaths have been reported due to overdoses.

Comments are closed.